Please use this identifier to cite or link to this item:
Title: Nonuniform small-gain theorems for systems with unstable invariant sets
Authors: Tyukin, Ivan
Steur, Erik
Nijmeijer, Henk
Van Leeuwen, Cees
First Published: 27-Feb-2008
Publisher: Society for Industrial and Applied Mathematics (SIAM)
Citation: SIAM Journal on Control and Optimization, 2008, 47 (2), pp. 849-882 (34)
Abstract: We consider the problem of asymptotic convergence to invariant sets in interconnected nonlinear dynamical systems. Standard approaches often require that the invariant sets be uniformly attracting, e. g., stable in the Lyapunov sense. This, however, is neither a necessary requirement nor is always useful. Systems may, for instance, be inherently unstable ( e. g., intermittent, itinerant, meta-stable) or the problem statement may include requirements that cannot be satisfied with stable solutions. This is often the case in general optimization problems and in nonlinear parameter identification or adaptation. Conventional techniques for these cases either rely on detailed knowledge of the system's vector-fields or require boundedness of its states. The presently proposed method relies only on estimates of the input-output maps and steady-state characteristics. The method requires the possibility of representing the system as an interconnection of a stable and contracting part with an unstable and exploratory part. We illustrate with examples how the method can be applied to problems of analyzing the asymptotic behavior of locally unstable systems as well as to problems of parameter identification and adaptation in the presence of nonlinear parametrizations. The relation of our results to conventional small-gain theorems is discussed.
DOI Link: 10.1137/060672546
ISSN: 0363-0129
eISSN: 1095-7138
Version: Post-print
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © 2008 Society for Industrial and Applied Mathematics. Deposited with reference to the publisher's archiving policy available on the SHERPA/RoMEO website.
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
File Description SizeFormat 
non_uniform_small_gain_preprint.pdfPost-review (final submitted)552.47 kBAdobe PDFView/Open

Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.